Alert archive / Michigan / Gale Warnings in 2018

Gale Warning 11, NWS Grand Rapids, MI

October 10, 2018

NWS Grand Rapids, MI issued this gale warning at Oct 10, 2018, 4:12 AM EDT. It took effect at Oct 10, 2018, 10:00 PM EDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2018, 4:12 AM EDT (08:12 UTC)
In effect from
Oct 10, 2018, 10:00 PM EDT
Expired
Oct 11, 2018, 4:00 PM EDT
In force
18 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

364 
WHUS73 KGRR 100812
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
412 AM EDT Wed Oct 10 2018

LMZ847>849-101615-
/O.EXT.KGRR.SC.Y.0046.181010T1800Z-181011T0200Z/
/O.NEW.KGRR.GL.W.0011.181011T0200Z-181011T1700Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
412 AM EDT Wed Oct 10 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM EDT THIS EVENING...
...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EDT
THURSDAY...

The National Weather Service in Grand Rapids has issued a Gale
Warning...which is in effect from 10 PM this evening to 1 PM EDT
Thursday. 

* WINDS...South 15 TO 25 knots today becoming southwest gales to
  35 knots tonight.

* WAVES...building to 6 to 10 feet tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ844>846-101615-
/O.EXB.KGRR.SC.Y.0046.181010T1800Z-181011T0200Z/
/O.NEW.KGRR.GL.W.0011.181011T0200Z-181011T1700Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-
412 AM EDT Wed Oct 10 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM EDT THIS EVENING...
...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EDT
THURSDAY...

The National Weather Service in Grand Rapids has issued a Gale
Warning...which is in effect from 10 PM this evening to 1 PM EDT
Thursday. a Small Craft Advisory has also been issued. This Small
Craft Advisory is in effect from 2 PM this afternoon to 10 PM EDT
this evening. 

* WINDS...South 15 TO 25 knots today becoming west gales to 35
  knots tonight into Thursday.

* WAVES...building to 6 to 10 feet tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
6 follow-up statements
224 
WHUS73 KGRR 101534
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1134 AM EDT Wed Oct 10 2018

LMZ844>849-102345-
/O.CON.KGRR.SC.Y.0046.181010T1800Z-181011T0200Z/
/O.CON.KGRR.GL.W.0011.181011T0200Z-181011T1700Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1134 AM EDT Wed Oct 10 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EDT THURSDAY...

* WINDS...South 15 TO 25 knots today becoming southwest gales to 
  35 knots tonight. 

* WAVES...building to 6 to 10 feet tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
485 
WHUS73 KGRR 101951
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
351 PM EDT Wed Oct 10 2018

LMZ844>849-110400-
/O.CON.KGRR.SC.Y.0046.000000T0000Z-181011T0200Z/
/O.CON.KGRR.GL.W.0011.181011T0200Z-181011T1700Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
351 PM EDT Wed Oct 10 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EDT THURSDAY...

* WINDS...Southwest to 30 knots this evening then west gales to 
  35 knots through Thursday morning. 

* WAVES...building to 6 to 10 feet tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
210 
WHUS73 KGRR 110151
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
951 PM EDT Wed Oct 10 2018

LMZ844>849-111000-
/O.EXP.KGRR.SC.Y.0046.000000T0000Z-181011T0200Z/
/O.CON.KGRR.GL.W.0011.181011T0200Z-181011T1700Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
951 PM EDT Wed Oct 10 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EDT THURSDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EDT THIS EVENING...

* WINDS...West gales to 35 knots through Thursday morning. 

* WAVES...building to 6 to 10 feet tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
881 
WHUS73 KGRR 110711
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
311 AM EDT Thu Oct 11 2018

LMZ844>849-111515-
/O.EXT.KGRR.GL.W.0011.000000T0000Z-181011T2000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
311 AM EDT Thu Oct 11 2018

...GALE WARNING NOW IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

* WINDS...West gales to 35 knots through Thursday afternoon. 

* WAVES...6 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

BORCHARDT
342 
WHUS73 KGRR 111443
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1043 AM EDT Thu Oct 11 2018

LMZ844>849-112000-
/O.CON.KGRR.GL.W.0011.000000T0000Z-181011T2000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1043 AM EDT Thu Oct 11 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

* WINDS...West gales to 35 knots.

* WAVES...6 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
033 
WHUS73 KGRR 112002
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
402 PM EDT Thu Oct 11 2018

LMZ844>849-120415-
/O.EXP.KGRR.GL.W.0011.000000T0000Z-181011T2000Z/
/O.NEW.KGRR.SC.Y.0047.181011T2002Z-181012T1600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
402 PM EDT Thu Oct 11 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY...
...GALE WARNING HAS EXPIRED...

The National Weather Service in Grand Rapids has issued a Small
Craft Advisory...which is in effect until noon EDT Friday. 

* WINDS...Northwest to 30 knots.

* WAVES...5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Oct 10, 3:30 AM EDT, 42 minutes earlier.

Area forecast discussion, Oct 10, 3:30 AM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Wed Oct 10 2018

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 AM EDT Wed Oct 10 2018

What a difference a day or so will make, when comparing highs in the
80s on Tuesday with temperatures tumbling into the 40s by Thursday
morning. By Thursday evening we will see temperatures slipping into
the 30s. A strengthening low pressure center moving through the
Great Lakes today will be responsible for the falling temperatures.
A cold front associated with the low will drive through the area
tonight. Temperatures will fall rapidly behind the front. Ahead of
the front showers and a few thunderstorms are expected today. Some
locally heavy rain is possible. Lake effect rain showers are
expected in the colder air from Thursday into Friday.

&&

.DISCUSSION...(Today through next Tuesday)
Issued at 330 AM EDT Wed Oct 10 2018

The first order of business is the low pressure system moving
through the Great Lakes today and tonight. Specifically, what will
its affects on our weather be with respect to...the threat for heavy
rain and whether or not we see thunderstorms.

Regarding heavy rain there are some factors in favor of it. The
first is the fact that precipitable water values are anomalously
high. The GFS has PWAT values surging to above 2 inches which is
high for August, let along mid October. A front plowing in from the
west should focus rainfall as well, but it will transitory as the
front will be on the move. The rain looks to mainly fall in a 12
hour period from 200pm through 200am today and tonight. HREF
ensemble data shows most amounts should be in the range of a half
inch and an inch. The ensemble maximum data does show a few swaths
of rain near 2 inches. These higher amounts do not look widespread
though. The thought is that we should be able to handle 0.50 to 1.00
inch amounts without too much of an issue.

Regarding storms today, the chance for storms overall looks low with
the threat for severe even lower. The main issue with seeing storms
today is the fact that instability is meager. Mid level lapse rates
are very low on the order of 5 to 5.5 C/km. The current thinking is
we will see showers press in from the south at midday becoming
fairly widespread during the afternoon. A broken line of storms will
develop off to our west over IL/WI this afternoon and evening,
largely falling apart as it moves our direction. The rain should be
sweeping east of Southwest Lower Michigan by around 200am in the
morning.

The focus will then shift to the cold side of the system as lake
effect rain showers appear likely. Lake surface temperatures are
running in the low 60f or around +16C. So, all we need is to get to
around +3C at 850mb's to produce enough instability for rain
showers. We will be cold enough in all areas for lake effect rain by
daybreak on Thursday, the cold advection is that strong. The thermal
trough at 850mb will be overhead Thursday evening, with delta T's
around 22C over Central Lake Michigan. The bottom line is that we
should see lake effect rain showers from Thursday right through
Friday night. The NAMnest has a signal in its model reflectivity
that rain showers may be widespread and possibly extending quite a
distance across the Lower Peninsula driven by the wind.

Saturday morning we may have an issue with frost and freezing
temperatures if the clouds can clear from inland areas especially.
Lower 30s certainly looks possible so we may need frost or
freeze headlines going forward.

The next system of interest will be an upper shortwave moving our
direction in northwest upper flow from Saturday night into Sunday.
We have rain showers in the forecast during this time frame. Cold
air follows in the wake of this system as well, with the lake effect
rain shower machine kicking in again for Sunday night into Tuesday.
With 850mb temps dropping to around -6C during this time frame
cannot rule out a little snow mixing in across Central Lower during
the late night and early morning time frame of Monday morning.

Bottom line is it is going to feel much more like fall the next 7
days, with temperatures running below normal much of the time. Lake
effect rain showers will bring a fall feel as well.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 151 AM EDT Wed Oct 10 2018

An active next 24 hours is expected as a cold front will approach
and push through the region. The TAF period is starting out with
VFR conditions at all TAF sites but that will change today as
showers spread in from the south midday. Around 15-16z, we expect
showers to break out across the area becoming numerous in the
afternoon. Ceilings will deteriorate fairly rapidly this afternoon
as well, going from VFR at midday to IFR by evening. The low
ceilings will sweep in from west to east. At this point have only
included rain showers as the threat for thunder at any one TAF
site is somewhat low. Thunder is certainly possible although
confidence at this point in time is low. The rain will sweep east
during the evening with ceilings steadily rising later tonight.

Southerly winds of 10 to 20 knots today will shift to the
southwest tonight after the cold front moves east.

&&

.MARINE...
Issued at 330 AM EDT Wed Oct 10 2018

Will be expanding the Small Craft Advisory for all zones this
afternoon and early evening as southerly winds increase ahead of the
cold front. Waves will build to around 4 feet near the points as
early as 18z today. Also, have opted to join neighbors with a Gale
Warning from this evening into the midday hours on Thursday. Winds
in the profile are not all that impressive, but the model winds may
be underdone, given the gradient in place and the fact that this
will be strong cold air advection. Strong cold air advection
situations are the ones that normally overperform. Waves look to
peak around the 10 foot mark Thursday morning around daybreak. Piers
will be dangerous places given the combination of higher than normal
water levels and a 35 knot westerly gale. If you are headed to the
lakeshore steer clear of the piers.

&&

.HYDROLOGY...
Issued at 1254 PM EDT Tue Oct 9 2018

The Kalamazoo and Grand Rivers continue to slowly drop as rainfall
from last weekend works its way through the river system. Most small
and medium-sized tributary streams are seeing falling water levels
as well. The mainstem of the Muskegon river is rising slowly as the
1.0 to 1.5 inches of rain that fell yesterday morning drains into
the river. A few showers and thunderstorms are possible across West
Michigan this afternoon and evening, but are not expected to result
in any flooding.

The next chance for heavy area-wide rainfall arrives on Wednesday
afternoon and evening as a strong cold front is set to move through
our area. At this time it looks like many areas may see rainfall
totals around 1 inch. This would cause the larger rivers to rise,
but is not expected to cause any flooding on the mainstem rivers.
Despite a few days break in the heavy rain, soils remain saturated
and the smaller streams may see a quicker water level rise than
normal. Sycamore Creek near Holt may rise to near bankfull by
Thursday morning in response to Wednesday evening rainfall, but is
not expected to reach flood stage. What will also need to be
monitored is the potential for urban areas to be overwhelmed by
heavy rainfall if the storms linger over the same areas repeatedly.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 2 PM this afternoon to 10 PM EDT this
     evening for LMZ844>849.

     Gale Warning from 10 PM this evening to 1 PM EDT Thursday for
     LMZ844>849.

&&

SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Duke
HYDROLOGY...AMD
MARINE...Duke
Hazardous weather outlook, Oct 9, 9:15 PM EDT, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
915 PM EDT Tue Oct 9 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-100745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
915 PM EDT Tue Oct 9 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A band of gusty showers and thunderstorms is expected Wednesday
evening.

Much cooler temperatures are expected by Friday with frost likely
over northern areas Friday and Saturday mornings. Freezing
temperatures are not out of question.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-100745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
915 PM EDT Tue Oct 9 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds and waves will become hazardous to small crafts as early as
Wednesday morning lasting through much of Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

BORCHARDT MJS

Nearby

Gale Warnings in Michigan, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.